Alert archive / Arizona / Wind Advisories in 2020

Wind Advisory 15, NWS Flagstaff, AZ

November 8, 2020Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Nov 8, 2020, 2:04 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Nov 8, 2020, 12:00 PM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 8, 2020, 2:04 AM MST (09:04 UTC)
In effect from
Nov 8, 2020, 12:00 PM MST
Expired
Nov 8, 2020, 8:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2020-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2020-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS75 KFGZ 080904
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
204 AM MST Sun Nov 8 2020

AZZ017-090000-
/O.EXP.KFGZ.WI.Y.0014.000000T0000Z-201108T0900Z/
/O.NEW.KFGZ.WI.Y.0015.201108T1900Z-201109T0000Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
204 AM MST Sun Nov 8 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON...
...WIND ADVISORY HAS EXPIRED...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...White Mountains area.

* WHEN...From noon today to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ012>016-090000-
/O.NEW.KFGZ.WI.Y.0015.201108T1900Z-201109T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, and Forest Lakes
204 AM MST Sun Nov 8 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mogollon Rim from Flagstaff eastward into the Little
  Colorado River Valley.

* WHEN...From noon today to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. In
  addition, winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
3 follow-up statements
034 
WWUS75 KFGZ 081138
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
438 AM MST Sun Nov 8 2020

AZZ012>017-090000-
/O.CON.KFGZ.WI.Y.0015.201108T1900Z-201109T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, Springerville, Flagstaff, 
Williams, Munds Park, Heber, Happy Jack, Forest Lakes, Show Low, 
Greer, and Pinetop
438 AM MST Sun Nov 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 5 PM MST
THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mogollon Rim from Flagstaff eastward into the Little
  Colorado River Valley and White Mountains. 

* WHEN...From noon today to 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Winds
  this strong can make driving difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
955 
WWUS75 KFGZ 081957
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1257 PM MST Sun Nov 8 2020

AZZ015-016-082200-
/O.EXT.KFGZ.WI.Y.0015.000000T0000Z-201108T2200Z/
Western Mogollon Rim-Eastern Mogollon Rim-
Including the cities of Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, and Forest Lakes
1257 PM MST Sun Nov 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Mogollon Rim including the Flagstaff region, Happy Jack,
  Heber.

* WHEN...Until 3 PM MST this afternoon. Windy conditions will
  persist into the evening, but a Winter Storm Warning will
  replace the Wind Advisory.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ012>014-090000-
/O.CON.KFGZ.WI.Y.0015.000000T0000Z-201109T0000Z/
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Including the cities of Wupatki N.M., Tuba City, Winslow, 
Holbrook, Snowflake, St. Johns, and Springerville
1257 PM MST Sun Nov 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Little Colorado River Valley including Tuba City,
  Winslow, Holbrook, Snowflake, Saint Johns, Springerville.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ017-090300-
/O.EXT.KFGZ.WI.Y.0015.000000T0000Z-201109T0300Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
1257 PM MST Sun Nov 8 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...White Mountains region.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
677 
WWUS75 KFGZ 090304
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
804 PM MST Sun Nov 8 2020

AZZ017-090415-
/O.EXP.KFGZ.WI.Y.0015.000000T0000Z-201109T0300Z/
White Mountains-
Including the cities of Show Low, Greer, and Pinetop
804 PM MST Sun Nov 8 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Areas of localized strong winds, especially in the Eager-
Springerville area, may continue through the evening, but most 
area winds have decreased.

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:04 PM MST, 5 hours earlier.

Area forecast discussion, Nov 7, 9:04 PM MST, 5 hours before
Area Forecast Discussion
National Weather Service Flagstaff AZ
904 PM MST Sat Nov 7 2020

.SYNOPSIS...The current weather system will exit northern Arizona
overnight with a second system set to move across the area from
Sunday afternoon into Monday. Expect periods of wind, rain, and
mountain snow through Monday morning. Significant snow
accumulation over the higher terrain is expected Sunday night.
Dry and cool conditions return Tuesday.

&&

.DISCUSSION...Not much has changed since the forecast package issued
Saturday afternoon. The current storm system will exit overnight
with a second stronger and colder system moving in Sunday
afternoon. The only modifications made to the current forecast was
to reduce cloud cover across the Tuba City to Page area due to the
influence of cloud eating subsidence.

A cold front will continue to push eastward reaching the New
Mexico border by late tonight. Snow levels will rapidly fall
behind the front, to between 5000-6000 feet. The most impactful
snow accumulations tonight will likely be limited to areas above
6500 feet where a general 1-3 inches is anticipated. Locally
higher amounts are expected above 8000 feet over the Kaibab
Plateau and mountain peaks. Travel may become hazardous at times
tonight across the High Country.

The first system will depart on Sunday morning with a break in
precipitation for the area. The break will be short-lived as a
the next storm system drops southeast toward the state Sunday
afternoon. This system will be stronger, colder, and wetter.
Widespread precipitation will develop by late Sunday afternoon in
Coconino County, expanding through the rest of northern Arizona
Sunday evening and continuing through early Monday. A reinforcing
shot of cold air with this system will cause snow levels to
plummet below 5000 feet on Sunday night. 5-10 inches of snow are
forecast along the higher elevations (above 6500 feet) of the
Kaibab Plateau, Mogollon Rim, and White Mountains with 1-4 inches
possible as low as 5000 feet. Locally higher amounts are a
definite possibility as localized banding of snow could occur. No
changes were made to the Winter Weather Advisories with this
afternoon's forecast package. It would be a good idea to avoid
travel on Sunday night and early Monday if at all possible.

Precipitation will end from west to east on Monday morning with
clearing skies and chilly temperatures. Expect very cold
temperatures Monday night and Tuesday morning with lighter winds
and fresh snowpack. Single digits are forecast across some of our
colder high elevation spots. Cool weather looks to persist through
much of next week.

&&

.AVIATION...For the 06Z package...South to southwest winds 10-20kts
gusting 30kts will persist through the night, especially north of
peaks and ridges. Look for winds to increase again after 15Z . Light
snow showers and valley rain showers will move northeast out of the
area by about 12Z. Another round of showers moves in from the
northwest beginning about 21Z, spreading across the region by 06Z
Monday. Look for scattered to numerous snow showers, heavy at times,
especially through the evening hours. Expect wide-spread MVFR and
IFR conditions associated with this storm system, and areas of LIFR
conditions over higher terrain. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...The system moving across Arizona tonight with gusty
southwest winds, rain, and snow will end Sunday morning. A second,
stronger storm system will cross the area Sunday afternoon and
evening with more gusty southwest winds. Additional rain and snow
will fall over most of the area with many locations receiving
wetting precipitation. Precipitation will end from west to east
Monday.

.Tuesday through Thursday...Mostly clear weather with cold nights
and a daytime warming trend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Weather Advisory from 8 PM Sunday to 11 AM MST Monday FOR
AZZ011-017-039.

Winter Weather Advisory from 5 PM Sunday to 8 AM MST Monday FOR
AZZ004-006-007-015-016-038.

Wind Advisory until 2 AM MST Sunday FOR AZZ017.

&&

PUBLIC...McCollum/JJ
AVIATION...DB/MAS
FIRE WEATHER...DB/MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 12:56 PM MSTWinter Storm WarningFGZCoconino, Navajo13 hr

Nearby

Wind Advisories in Arizona, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.